Alert archive / Indiana / Wind Chill Advisories in 2011

Wind Chill Advisory 1, NWS Indianapolis, IN

January 21, 201121 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 21, 2011, 4:16 AM EST for 21 counties in Indiana. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 4:16 AM EST (09:16 UTC)
Expired
Jan 21, 2011, 10:00 AM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
All 21 counties

Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WWUS43 KIND 210916
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 AM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM EST THIS MORNING...

.ARCTIC AIR WILL SETTLE ACROSS CENTRAL INDIANA THIS MORNING WITH
TEMPS FALLING CLOSE TO ZERO. BREEZY NORTHWEST WINDS WILL RESULT IN
WINDCHILLS AS LOW AS 15 BELOW.


INZ021-028>031-035>049-057-211500-
/O.NEW.KIND.WC.Y.0001.110121T0916Z-110121T1500Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS
416 AM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

.ARCTIC AIR WILL SETTLE ACROSS CENTRAL INDIANA THIS MORNING WITH
TEMPS FALLING CLOSE TO ZERO. BREEZY NORTHWEST WINDS WILL RESULT IN
WINDCHILLS AS LOW AS 15 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

77/TDUD
1 follow-up statement
579 
WWUS43 KIND 211456
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST FRI JAN 21 2011

INZ021-028>031-035>049-057-211600-
/O.EXP.KIND.WC.Y.0001.000000T0000Z-110121T1500Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS
956 AM EST FRI JAN 21 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING. 

HOWEVER DANGEROUSLY COLD TEMPERATURES WILL CONTINUE FOR THIS
AFTERNOON AND EVENING. ARCTIC AIR COMBINED WITH NORTHWEST WINDS OF
AROUND 10 MPH WILL RESULT IN WIND CHILLS AS LOW AS ZERO TO 10 BELOW
ZERO. THIS VERY COLD AIR MAY RESULT IN FROST BITE AND LEAD TO
HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

SMF

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 4:00 AM EST, 16 minutes earlier.

Area forecast discussion, Jan 21, 4:00 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 AM EST FRI JAN 21 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...

COLD WEATHER WILL BE THE NORM FOR THE NEXT FEW DAYS...ALONG WITH A
FEW DISTURBANCES. THE FIRST SYSTEM WILL MOVE THROUGH ON FRIDAY
NIGHT/SAT MORNING...BUT NOT IS EXPECTED TO PRODUCE MUCH IN THE WAY
OF ACCUMULATION. HOWEVER...THE SECOND SYSTEM WILL MOVE IN AT THE
BEGINNING OF THE WORK WEEK AND COULD DROP A FEW INCHES OF SNOW.

&&

.NEAR TERM /EARLY MORNING AND TODAY/...

BITTER COLD TEMPERATURES ARE OVERTAKING CENTRAL INDIANA AS SKIES
CONTINUE TO CLEAR OUT. IN ADDITION...WIND GUSTS UP TO 20 MPH WILL
PERSIST THROUGH DAYBREAK RESULTING IN WINDCHILLS BELOW ZERO.
OTHERWISE...CONDITIONS WILL BE CALM TODAY WITH PARTLY CLOUDY SKIES
AND HIGHS ONLY IN THE LOW TO MID TEENS. CURRENTLY...TEMPS ARE IN
THE SINGLE DIGITS ACROSS THE FORECAST AREA WITH NORTHWEST WINDS
AROUND 10 TO 15 MPH.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...

THE MAIN FOCUS IS TONIGHT/S SYSTEM AND MONDAY/S SYSTEM.

FIRST...NAM/EURO/GFS ARE IN AGREEMENT IN REGARD TO TONIGHT/S
DISTURBANCE. THE BULK OF THE PRECIP SHOULD FALL DURING THE SAT
06-18Z TIME FRAME. HOWEVER...AS MENTIONED ABOVE...DO NOT EXPECT
MUCH ACCUMULATION. FORCING IS MINIMAL AS STRONGEST VORT MAX
REMAINS WELL NORTH OF FORECAST AREA...OVER THE GREAT LAKES.

THE SECOND SYSTEM LOOKS A BIT MORE IMPRESSIVE. A WEAK WAVE IN THE
UPPER LEVELS WILL MOVE THROUGH ON SUNDAY NIGHT AHEAD OF THE CUT-
OFF LOW EXPECTED ON MONDAY. WILL NEED TO MONITOR THIS WAVE IN CASE
OF SOME LIGHT SNOW AHEAD OF THE MAIN LOW. SOME UNCERTAINTY IN HOW
MUCH OF AN IMPACT THE LOW WILL HAVE ON FORECAST AREA. SO FAR...
GFS/EURO INDICATE THAT IT COULD PRODUCE SOME SNOWFALL ON MONDAY
MORNING/AFTERNOON. HOWEVER...THEY QUICKLY DROP THE LOW SOUTH INTO
THE TENNESSEE VALLEY BY MONDAY EVENING. SO...IF FUTURE MODEL RUNS
BRING IT SOUTH EVEN SOONER...SNOWFALL POSSIBILITIES ACROSS CENTRAL
INDIANA WILL BE MINIMAL.

TEMPS...MODELS IN GOOD AGREEMENT...WENT WITH BLEND. COLD TEMPS
EXPECTED THROUGH FRIDAY NIGHT...AND THEN A SLIGHT WARMING TREND AT
THE START OF THE WEEKEND.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...

THE SECOND SYSTEM IS EXPECTED TO EXIT LATE TUESDAY OR EARLY
WEDNESDAY WITH COLD HIGH PRESSURE TO FOLLOW BEFORE NEXT WEATHER
SYSTEM AROUND THURSDAY. USED BLEND OF MODEL AND MOS TEMP GUIDANCE
WITH BELOW NORMAL TEMPS CONTINUING THROUGH ENTIRE FORECAST.

&&

.AVIATION.../DISCUSSION FOR 210600Z TAFS/...

VFR CONDITIONS WILL CONTINUE TONIGHT EXCEPT FOR PERHAPS MVFR
VISIBILITIES IN BLOWING SNOW AS NORTHWEST WINDS AROUND 15 KNOTS
COULD GUST TO 22 KNOTS BEFORE 10Z. AFTER THAT...THE CENTER OF ARCTIC
HIGH PRESSURE WILL MOVE TO SOUTHWESTERN INDIANA LATE TOMORROW
AFTERNOON RESULTING IN A DECREASING PRESSURE GRADIENT WHICH SHOULD
PUT AN END TO THE WIND GUSTS AND BLOWING SNOW.

HIGH AND MID CLOUDS WILL BE INCREASING THROUGH THE DAYLIGHT HOURS
AND INTO THIS EVENING AS A CLIPPER SYSTEM APPROACHES FROM THE
NORTHWEST. COULD ALSO SEE SOME SNOW SHOWERS TOWARD THE END OF THE
TAF PERIOD...BUT WILL LEAVE OUT FOR NOW DUE ONLY CHANCE POPS AND
BEING THAT FAR OUT IN THE FORECAST. THE EXCEPTION WILL BE AT
IND...WHERE LOW LEVEL CLOUDS AND SNOW SHOWERS COULD MOVE IN AFTER
THE 24 HOUR FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....TUCEK/TDUD
AVIATION...MK
Hazardous weather outlook, Jan 20, 9:10 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 PM EST THU JAN 20 2011

INZ021-028>031-035>049-051>057-060>065-067>072-220215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
910 PM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 900 AM EST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW HAS ENDED. INCREASING WINDS WILL CAUSE SOME
BLOWING AND DRIFTING SNOW AND DROP WIND CHILLS TO AROUND 10 BELOW
ZERO BY SUNRISE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

BELOW ZERO WIND CHILLS ARE EXPECTED AT TIMES FROM FRIDAY INTO
SATURDAY MORNING.

LIGHT SNOW WILL BE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY...AGAIN
MONDAY INTO TUESDAY NIGHT...THEN AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

Nearby

Wind Chill Advisories in Indiana, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.